Home  |   Previously  |   Topics  |   Search

American Medical News

profession

Drug compounding company issues sterile products recall

NEWS IN BRIEF — Posted Aug. 26, 2013

Email  |   Like Facebook  |   Share Twitter  |   Tweet Linkedin

The Food and Drug Administration is urging physicians not to use sterile products received since May 9 from Specialty Compounding in Cedar Park, Texas.

On Aug. 9, the company voluntarily recalled all of its sterile medications. The recall was initiated by reports that 15 patients at two Texas hospitals developed bacterial infections after receiving an infusion of calcium gluconate 2 grams in sodium chloride 0.9% from Specialty Compounding. The bacterial bloodstream infections were caused by Rhodococcus equi and are thought to be related to the infusions, the FDA said.

This is the latest in a series of recalls associated with compounding facilities that started with the September 2012 fungal meningitis outbreak. That outbreak, which was linked to contamination of injectable steroids, has led to 63 deaths and 749 infections in 20 states, according to the latest data from the Centers for Disease Control and Prevention.

Recalled products in the Texas case were distributed to hospitals and physician offices in the state. The products also were sent directly to patients nationwide with the exception of North Carolina, the company said.

The FDA is working with the CDC and Texas state officials to determine the scope of the contamination. To return recalled products, physicians should contact Specialty Compounding at 512-219-0724 between 10 a.m. and 5 p.m. Central time Monday through Friday. Doctors are encouraged to report adverse reactions that occur after the use of Specialty Compounding products to the FDA’s MedWatch Adverse Event Reporting Program (link).

Back to top


TwitterTwitter - FacebookFacebook - RSSRSS-   Full site